My grandmother has been using the Exelon patch (4.6mg) for almost four years now. I just had to move her to a nursing home for (hopefully) short-term rehab after she cracked her knee cap. The nursing home is forcing us to use their treating physician and immediately upon her admission he made changes to her meds, including her psych meds. She quickly fell into a deep depression saying she was "ready to die," and refusing to eat or drink, etc. (I'm sure that the depression was not caused solely by the doctor's changes in meds, but also by being in the nursing home, the onset of additional pain from her knee injury, and the loss of mobility.) She was admitted to an inpatient geropsychiatric unit at the local hospital for 11 days where the medical director is her long-time psychiatrist. By the time she returned to the nursing home she was upbeat again and making progress in PT. Just a few days ago the nursing home physician stopped her Exelon patch and switched her to Exelon pill (1.5mg) once a day. In 30 days he will increase the dose to one 3mg pill once a day. Today my grandmother is very depressed, saying that everything is closing in on her and that she "can't deal anymore." I suspect that the reduced dose of Exelon may be causing this recent onset of depression. Has anyone had their Exelon reduced and/or switched from patch to pill form? Did you experience any problems as a result? Thanks for your help, everyone
It certainly could be playing a part in the depression. I would make sure her doctor knows about it so that he/she can at least keep an eye on the situation. Remember, too, that it's just as hard for her being where she is now as it was for you to have to put her there. I'm sure the "believed loss" of her freedom and independence has a part in her depression as well. Keep visiting her as often as you can and call her whenever you are able just so she realizes you haven't "abandoned" her. I work with saeniors at my hospital and believe it or not, most of them say that just being reassured that they aren't forgotten is a huge comfort to them daily. I hope she gets better so that you will be able to care for her once again. Also, you do have the right to a second opinion and if her doctor isn't doing things to your liking, it is well within your right to "fire" that doctor and ask for another one if they have more than one in residence at her nursing home. Hope this helps.
First off I would say get your grandmother the hell out of that nursing home! There is no reason that she should be forced to use the facility doctor and that he should change her meds. IF any changes should have been made to her psych drugs they should have done it slowly and one at a time unless it was absolutely critical. Also I am also experiencing this change in behavior in someone I know who switched to the pill. Check and see if your grandmother gets the pill twice a day with the dosage adding up to 4.5mg. I don't know enough to say if it does affect a change in mood or not but I had to answer this because it makes me so mad when families are forced to bend to the "will of the facility." Yes there are rules but there are also family and RESIDENT rights! She can use whatever doctor she chooses. And if they won't let her do that then she needs to be in a more loving environment. Traditional Nursing homes are typically very sad but the culture is changing to where your grandmother can get the care she needs and the respect she deserves. I hope everything works out well! Make sure your grandmother know she is loved!
- Exelon Information for Consumers
- Exelon Information for Healthcare Professionals (includes dosage details)
- Side Effects of Exelon (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Mar 2011 • 1 answer
Posted 4 Mar 2013 • 1 answer
Posted 27 Mar 2013 • 1 answer
Posted 27 Apr 2013 • 1 answer
Posted 23 May 2013 • 2 answers